Diarrhea is common among transplant recipients and is associated with mycophenolate and tacrolimus. Adjustments in doses or conversion to alternative agents may be required. However some develop severe diarrhea after tolerating these medications initially. This report examines later onset diarrhea post kidney transplantation.
All patients were followed in our outpatient clinic and had been transplanted >6 months. Since 6/2010 we have investigated patients with prolonged (>2 weeks), disabling watery diarrhea by testing for norovirus, C difficle, and CMV. Our lab will not process stool if there are formed elements. Additional parasite and toxogenic bacterial studies as well as colonoscopy were performed as indicated. Of the 580 patients followed 36 have developed chronic diarrhea over a median follow up of 3.36 years. Norovirus was present in 22, no obvious cause 8 and in the remaining 6 a number of diagnoses were made (CMV-2, lymphoma-1, MMF associated colitis-2, IBD-1). Figure1 shows the cumulative incidence of norovirus over with a crude rate of 1.25 per 100 pt yrs.
Patients with undiagnosed causes (n=8) were of similar age (54 vs 56 yrs old), time post-transplant (5.7vs 3.9 yrs), live organ recipient (25% vs 27%), presentation with AKI (50% vs 36%), and significant weight loss (63% vs 77%) compared to norovirus infected patients. There was a trend for norovirus patients to be female (68% vs 50%), symptom duration >6 months (73% vs 38%) and less likely to be admitted (36% vs 63%). These differences were not statistically significant. Of 5 patients treated with Belatacept/MMF, 2 had prolonged norovirus infection. Graft loss has occurred in 4/8 (50%) undiagnosed patients and 6/22(27%) of norovirus patients. Most patients required a reduction in immunosuppression.
This study shows that 1) norovirus infection is associated with chronic disabling diarrhea, 2) clinic patients are at constant risk, 3) other viral causes may be responsible (astrovirus, rotavirus, sapovirus, etc) since the clinical picture is similar, and 4) better therapies other than reducing immunosuppression are needed.